Alert archive / Idaho / Flash Flood Warnings in 1997

Flash Flood Warning 28, NWS Pocatello, ID

September 7, 1997Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 7, 1997, 3:17 PM MDT for Bannock County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1997, 3:17 PM MDT (21:17 UTC)
Expired
Sep 7, 1997, 4:00 PM MDT
In force
43 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Bannock County, ID

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 072120
FFWPIH
IDC005-072200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
317 PM MDT SUN SEP 7 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL  400 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...CENTRAL BANNOCK COUNTY
 
AT 310 PM...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF THE TOWN
OF INKOM ALONG INTERSTATE 15. THIS STORM WAS MOVING TO THE NORTHEAST
AT 10 MPH AND WILL PASS OVER INTERSTATE 15 JUST SOUTH OF INKOM BY 330 PMBECAUSE OF THE SLOW MOVEMENT OF THE STORM HEAVY RAINS MAY CAUSE NORMALLY
DRY CREEK BEDS TO RISE RAPIDLY.  HEAVY RAIN...DIME SIZE HAIL...AND
FREQUENT LIGHTNING CAN BE EXPECTED WITH THE STORM.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
 
END/DDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 1:41 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 7, 1:41 PM MDT, 1 hour 36 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
140 PM MDT SUN SEP 07 1997

A FEW SHOWERS/THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS NOW SO
EXPECT THEM TO CONTINUE INTO THE EVENING HOURS...DOUBT ANY WILL
DEVELOP OVER ZONES 20/21 THOUGH.  THUNDERSTORM ACTIVITY SHOULD SUBSIDE
AROUND MIDNIGHT WITH MOSTLY CLEAR SKIES TAKING OVER.  THE RIDGE
REMAINS OVER THE WEST TOMORROW WITH TEMPS BEING SIMILAR TO TODAYS
HIGHS.  THE ATMOSPHERE WILL BE FAIRLY DRY TOMORROW BUT THERE MAY BE A
FEW SHOWERS/THUNDERSTORMS THAT POP UP OVER THE MOUNTAINS WITH THE
AFTERNOON HEATING.  AGREE WITH BOI THAT THE ETA CAUGHT THE MOISTURE
MOVING NORTHWARD NEAR 125W WHILE THE OTHER MODELS BASICALLY DIDN/T.
THIS FEATURE WILL MOVE NORTH BUT WILL REMAIN SOUTH AND WEST OF OUR
AREA MONDAY NIGHT AND TUESDAY.  A LITTLE MORE MID AND HIGH LEVEL
CLOUDS MAY MOVE INTO SOUTHEAST ID WITH THIS FEATURE ON TUE.  WILL
CONTINUE WITH LATE AFTERNOON SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS
TUE BUT WILL KEEP ZONES 20/21 DRY.  DDB

.WSR88D KSFX...VCP21 OPERATIONAL.

IDA UU 046/086 047/086 049 05000
PIH UU 049/089 050/089 051 05000

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:09 PM MDTSevere Thunderstorm WarningPIHCassia51 min
Sep 7, 3:17 PM MDTSevere Thunderstorm WarningPIHBannock43 min

Nearby

Flash Flood Warnings in Idaho, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.